Alert archive / Minnesota / Tornado Warnings in 2022

Tornado Warning 11, NWS Sioux Falls, SD

May 29, 2022Lyon County, Murray County, Minnesota

NWS Sioux Falls, SD issued this tornado warning at May 29, 2022, 5:31 AM CDT for Lyon County, Murray County, Minnesota. It was in force for 17 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 29, 2022, 5:31 AM CDT (10:31 UTC)
Expired
May 29, 2022, 5:48 AM CDT
In force
17 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Lyon County, MN, Murray County, MN

The radar

The Sioux Falls radar (KFSD), 112 km from the middle of the area, began a volume at 10:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 5:35 AM CDTHAIL 1Tracy, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 29, 3:02 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 10.5 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2022-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 814 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2022-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
814 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
2520 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted.

775 
WFUS53 KFSD 291031
TORFSD
MNC083-101-291100-
/O.NEW.KFSD.TO.W.0011.220529T1031Z-220529T1100Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Sioux Falls SD
531 AM CDT Sun May 29 2022

The National Weather Service in Sioux Falls has issued a

* Tornado Warning for...
  Southeastern Lyon County in southwestern Minnesota...
  North central Murray County in southwestern Minnesota...

* Until 600 AM CDT.
    
* At 531 AM CDT, a severe thunderstorm capable of producing a tornado
  was located near Lake Shetek State Park, or 12 miles north of
  Slayton, moving northeast at 40 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Tracy around 540 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4420 9559 4419 9553 4412 9572 4423 9578
      4433 9560
TIME...MOT...LOC 1031Z 236DEG 37KT 4417 9571 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

Weisser
2 follow-up statements
894 
WWUS53 KFSD 291040
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
540 AM CDT Sun May 29 2022

MNC101-291050-
/O.CAN.KFSD.TO.W.0011.000000T0000Z-220529T1100Z/
Murray MN-
540 AM CDT Sun May 29 2022

...THE TORNADO WARNING FOR NORTH CENTRAL MURRAY COUNTY IS
CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
southwestern Minnesota.

LAT...LON 4433 9560 4421 9559 4420 9559 4419 9565
      4420 9568 4427 9571
TIME...MOT...LOC 1040Z 229DEG 35KT 4424 9560 

$$

MNC083-291100-
/O.CON.KFSD.TO.W.0011.000000T0000Z-220529T1100Z/
Lyon MN-
540 AM CDT Sun May 29 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 600 AM CDT FOR
SOUTHEASTERN LYON COUNTY...
    
At 540 AM CDT, a severe thunderstorm capable of producing a tornado
was located over Tracy, or 17 miles southeast of Marshall, moving
northeast at 40 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
southeastern Lyon County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4433 9560 4421 9559 4420 9559 4419 9565
      4420 9568 4427 9571
TIME...MOT...LOC 1040Z 229DEG 35KT 4424 9560 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

Weisser
944 
WWUS53 KFSD 291048
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
548 AM CDT Sun May 29 2022

MNC083-291058-
/O.CAN.KFSD.TO.W.0011.000000T0000Z-220529T1100Z/
Lyon MN-
548 AM CDT Sun May 29 2022

...THE TORNADO WARNING FOR SOUTHEASTERN LYON COUNTY IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
southwestern Minnesota.

LAT...LON 4433 9560 4421 9559 4420 9559 4419 9565
      4420 9568 4427 9571
TIME...MOT...LOC 1047Z 236DEG 37KT 4429 9550 

$$

Weisser

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this tornado warning went out at May 29, 3:42 AM CDT, 1 hour 49 minutes earlier.

Area forecast discussion, May 29, 3:42 AM CDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
342 AM CDT Sun May 29 2022

.SHORT TERM...(Today and Tonight)
Issued at 340 AM CDT Sun May 29 2022

Due to ongoing severe weather and technical issues, the early
morning forecast discussion will be delayed.

.LONG TERM...(Monday through Saturday)
Issued at 340 AM CDT Sun May 29 2022

Due to ongoing severe weather and technical issues, the early
morning forecast discussion will be delayed.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1105 PM CDT Sat May 28 2022

Latest radar imagery shows showers and storms starting to drift
eastward into portions of the James River Valley. As alluded to in
the previous discussion, can't rule out the possibility of seeing a
storm or two impact both KHON and KFSD between 06-11z, causing cigs
and vsbys to briefly drop to MVFR levels. Winds during this time
should largely remain out of the E/SE, with gusts ranging between 15
to 25 mph.

Otherwise, look for quiet conditions to gradually return near
daybreak, though MVFR cigs may linger along and north of I-90 though
mid-morning. Showers and storms, a few of which could become severe,
return Sunday evening as a cold front advances toward the region.
However, due to lower confidence in exact location, have opted to
only cover storm chances with a PROB30 Group for the time being.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...JH
LONG TERM...JH
AVIATION...SST
Hazardous weather outlook, May 29, 5:02 AM CDT, 29 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
502 AM CDT Sun May 29 2022

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-301015-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Union-
502 AM CDT Sun May 29 2022

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Another round of strong to severe thunderstorms is expected to
impact the area by this evening and into the overnight hours
tonight. While exact location details are uncertain, it appears
that storms will be capable of producing hail up to tennis ball
size and wind gusts to 70 mph are the primary severe threats.
However, a few tornadoes are possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Yet another round of strong to severe storms remains likely for
Monday afternoon and evening. Specific timing and location details
are uncertain, though this activity is more likely to develop
earlier in the day, with the threat diminishing by midnight Monday
night. All modes of severe weather are possible, including a few
tornadoes, very large hail, damaging winds, and perhaps localized
flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 29, 1:05 AM CDT, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
105 AM CDT SUN MAY 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 AM     TSTM WND GST     4 ESE FORESTBURG        44.01N 98.03W
05/29/2022  M69 MPH          SANBORN            SD   MESONET

            MESONET STATION 6 SD RWIS FORESTBURG.

1245 AM     TSTM WND GST     2 NNW HURON             44.39N 98.23W
05/29/2022  M52 MPH          BEADLE             SD   ASOS

            ASOS STATION KHON HURON REGIONAL AIRPORT.

&&
Local storm report, May 29, 3:41 AM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
341 AM CDT SUN MAY 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 AM     HAIL             FREEMAN                 43.35N 97.43W
05/29/2022  E1.50 INCH       HUTCHINSON         SD   TRAINED SPOTTER

            MOSTLY NICKEL SIZED BUT A FEW PING PONG
            SIZED.

&&

SG
Local storm report, May 29, 3:54 AM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
354 AM CDT SUN MAY 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 AM     HAIL             3 ESE MENNO             43.22N 97.51W
05/29/2022  M2.00 INCH       HUTCHINSON         SD   TRAINED SPOTTER

            REPORT VIA SOCIAL MEDIA.

&&

SG
Local storm report, May 29, 4:00 AM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
400 AM CDT SUN MAY 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 AM     TSTM WND GST     3 ESE PARKER            43.37N 97.08W
05/29/2022  M64 MPH          TURNER             SD   MESONET

            MESONET STATION 310 SD RWIS PARKER.

&&

SG
Local storm report, May 29, 4:08 AM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
408 AM CDT SUN MAY 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 AM     HAIL             4 WSW SIOUX FALLS       43.52N 96.81W
05/29/2022  M2.00 INCH       MINNEHAHA          SD   NWS EMPLOYEE

&&

SG
Local storm report, May 29, 4:17 AM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
417 AM CDT SUN MAY 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0417 AM     HAIL             1 E SIOUX FALLS         43.55N 96.71W
05/29/2022  E2.50 INCH       MINNEHAHA          SD   PUBLIC

            REPORT VIA SOCIAL MEDIA.

&&

SG

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 4:04 AM CDTSevere Thunderstorm Warning Considerable damage threatFSDNobles, Rock41 min
May 29, 4:26 AM CDTSevere Thunderstorm WarningFSDPipestone, Rock38 min
May 29, 4:41 AM CDTSevere Thunderstorm Warning Considerable damage threatFSDMurray, Nobles, Pipestone, Rock49 min
May 29, 5:21 AM CDTSevere Thunderstorm Warning Considerable damage threatFSDCottonwood, Jackson, Murray, Nobles54 min
May 29, 6:12 AM CDTSevere Thunderstorm Warning Considerable damage threatFSDCottonwood, Jackson33 min

Nearby

Tornado Warnings in Minnesota, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.